MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR GUARD - VISAO®; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

MEDTRONIC XOMED INC. XPS® BUR GUARD - VISAO®; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number 3334635
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant product: 3334635: visao bur guard with irrigation, lot # 0209970589, manufactured date - aug/10/2015, 510(k) # k983224, (b)(4).The product was returned for analysis.Device evaluation anticipated but not yet begun.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that intraoperative two bur gaurds broke during a com surgery.There was no patient impact.
 
Additional Manufacturer Narrative
Three opened samples, part number 3334635, from lot numbers 0212018131, 0209970589, and 0209784631 were returned.There was a residue consistent with corrosion on the devices.Of the three samples returned, none of them were specifically identified with a lot number to differentiate.Note: lot numbers 0212018131 <(>&<)> 0209970589 were filed on this regulatory report # 1045254-2017-00117.Lot # 209784631 was filed on regulatory report # 1045254-2017-00118.Visually, the distal end of the irrigation tubes were broken off which would have resulted in the reported event.The portions that broke off were not returned but would have measured approximately 0.90¿ in length.The distal end of the metal irrigation tube is malleable to allow the alignment of the irrigation stream toward the tip of the bur.There was no allegation of damage prior to use.Repeated bending may result in the observed breakage.The instructions for use indicates that the bur guards are ¿semi-reusable components¿.On 2 of the 3 samples, the o-ring inside the proximal end of the guard had multiple notches taken out of the inner edge which is consistent with damage caused the visao handpiece nose cone during multiple loadings / uses.This type of damage can be avoided by twisting the bur guard while installing onto the handpiece.One sample had a missing o-ring.This is a supplied material assembly therefore manufacturing has been ruled out as a likely cause.The information most likely indicates these failures occurred over a period of time from repeated bending.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received indicating that no fragment was dropped inside the patient.The doctor used another bur guard to complete the surgery.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR GUARD - VISAO®
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6493828
Report Number1045254-2017-00117
Device Sequence Number1049327
Product Code ERL
UDI-Device Identifier00885074107363
UDI-Public00885074107363
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K983224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3334635
Device Catalogue Number3334635
Device Lot Number0212018131
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2017
Initial Date Received by Manufacturer 03/17/2017
Supplement Date Received by ManufacturerNot provided
04/19/2017
Initial Report FDA Received Date04/14/2017
Supplement Report FDA Received Date05/11/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1